Alabama, 2002

Damaging Wind in Alabama, October 4, 2002

October 4, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 4, 10:34 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 4, 10:34 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1134 AM CDT FRI OCT 04 2002

LATE THIS MORNING, THE REMAINS OF LILI WERE WELL TO THE NORTH OF AL
AND MOVING RAPIDLY AWAY. ONE OF THE LAST FEEDER BANDS WILL EXIT THE
NORTHEAST PART OF THE STATE EARLY THIS AFTERNOON. I WILL DECREASE
POPS FOR MOST OF THE AREA FOR THIS AFTERNOON WITH THE HIGHEST POPS
NORTHEAST. IT LOOKS LIKE THE THREAT FOR SEVERE WILL EXIT WITH THIS
LAST FEEDER BAND. WINDS HAVE SUBSIDED SOME NORTHWEST SO WILL LET WIND
ADVISORY EXPIRE AND USE CAUTION STATEMENT INSTEAD. NO OTHER
SIGNIFICANT CHANGES EXPECTED AT THIS TIME. UPDATE DUE OUT AT NOON.

.BHM...NONE.
Hazardous weather outlook, Oct 4, 12:30 PM CST, 40 minutes before
ALZ001>050-041930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BAND OF SHOWERS AND A FEW THUNDERSTORMS...ASSOCIATED WITH THE
REMNANTS OF HURRICANE LILI...WILL PUSH ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON.  A COLD FRONT WILL APPROACH THE STATE LATE
TONIGHT BRINGING ANOTHER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
OVERNIGHT. LOCALIZED WIND GUSTS UP TO 40 MPH ARE POSSIBLE THROUGH
THE AFTERNOON HOURS...MAINLY WITH THE RAIN AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

FOR MORE INFORMATION...SEE OUR WEB-SITE AT WWW.SRH.NOAA.GOV/BMX.
THIS INCLUDES A GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

In the hours before

Special weather statement, Oct 4, 11:47 AM CST, 1 hour 23 minutes before
ALZ010-018-020-041840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT FRI OCT 4 2002

...HEAVY RAIN AND STRONG WINDS MOVING ACROSS NORTHEAST ALABAMA...

A BAND OF INTENSE RAINFALL AND STRONG WINDS...UP TO 40 MPH...WILL
MOVE ACROSS EASTERN DEKALB...ETOWAH...AND CHEROKEE COUNTIES
THROUGH 2 PM.  THE RAIN AND WIND WILL AFFECT FORT PAYNE...
COLLINSVILLE...ATTALLA...GADSDEN...AN ASHVILLE THROUGH 130
PM...AND THEN MOVE INTO THE WESTERN SECTIONS OF CHEROKEE AND
CALHOUN COUNTIES.  THE WINDS ARE CAPABLE OF DOWNING TREES...WHICH
MAY CAUSE POWER OUTAGES.  PERSONS IN THESE AREAS ARE URGED TO STAY
INDOORS UNTIL THE STORMS PASS.

The radar

The Birmingham radar (KBMX), 63 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
October 4, 1:10 PM CST
Where
St. Clair County, Cropwell
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -86.267

Emergency management reported a few trees were downed by the wind in Cropwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323233.